Managing My Mental Illness

I have Bipolar Disorder and have talked about it before on my blog. It’s not something I hide but I don’t really discuss it much either so I thought I’d share a bit more about what it looks like for me.

Although currently stable on medication, when I was unmedicated and undiagnosed, I would have the most incredible highs and lows. My manic highs would see me racing around the house, cleaning whatever I could, and cooking dinners every night and baking and crafting and never, ever sleeping…I would be up for days on end without any sleep at all. At my worst, I was awake for 8 days in a row – and I mean without a drop of sleep. I was unbeatable…I would shop online without realizing what I was doing, and then all of a sudden, these packages would start arriving and I would have no clue what was in them – usually jewellery (cheap stuff) or clothing from Zulily (an online store I love).

woman-shopping-online-sample-sale

On the other hand, when the inevitable crash came, I would crash hard. All I wanted to do was curl in the fetal position in bed and sleep…so that’s all I did. I didn’t bathe, I didn’t eat, chores went by the wayside, forget about cooking and crafting. I did the bare minimum to keep my cat alive and my husband had to fend for himself after a 12 hour day at work when it came to eating, plus do the dishes. I rarely left the bedroom, unless it was to spend mindless hours on the computer doing nothing.

Once we realized how serious the problem was, my husband and I realized it was critical that I needed to be on medication. I saw my doctor and was started on Seroquel. After that drug stopped working, I’ve been taking Abilify, which has been excellent for me in terms of managing my symptoms. Unfortunately, the side effects have been harsh and I’ve been paying the price.  I am not a vain woman, but I’ve put on 20lbs since using the medication (in 6 months) and it’s 20lbs I can’t afford to carry on my 5’2″ frame. I have no ability to exercise and lose the weight, especially now that I’m wearing an Air Cast on my left ankle to try to help reattach a tendon that has torn away from the bone. Plus I take other medications that all have their own side effects…so I have to be careful with those as well.

Screen Shot 2018-10-29 at 6.16.50 PM

I’ve also experienced some other unpleasant side effects including severe brain zaps, and I’ve been seeing shadows on the sides of my vision. These were enough to send me back to my Psychiatrist to discuss making another medication change – the dance that you tango when you have a mental illness. He’s decided to try me on one of the older drugs that is less likely to cause weight gain like so many of the newer ones do. It’s called Zeldox (my family doctor says it sounds like a cartoon character and I agree!) and the side effects listed are as follows:

  • constipation
  • cough
  • diarrhea
  • dizziness
  • fatigue
  • flu-like symptoms (e.g., fever, sore throat, chills)
  • leakage of fluid or milk from breasts (women)
  • menstrual changes
  • nausea or upset stomach
  • rash
  • restlessness
  • runny nose
  • sexual difficulties
  • vomiting

In general, most of these are mild and go away in the first couple of weeks of taking the medication, so I’m not too concerned. I’m just hoping that the brain zaps disappear as this is one of the most unpleasant of all the side effects that I experience. What is a brain zap you ask?

Brain zap or brain shiver is a term used to describe the sensation of a sudden jolt or buzz in the brain. It is also compared to the electrical shock, has no apparent cause and is brief in duration. In most cases, it’s relatively mild but people have reported the occurrences of very extreme and painful jolts. They are a temporary occurrence. Brain zaps can sometimes be accompanied by dizziness, tinnitus, mild pain and ache and a general sense of discomfort.

I experience mine as a buzz that goes across my head from ear to ear. I can hear the loud buzzing sound as well as feel it, but there isn’t any pain. It’s almost like the hum of an electric razor, but very quick and sudden. Sometimes it’s just one zap, sometimes it’s a series of them. They’re mostly just annoying more than anything but a side effect I can do without due to their frequency.  The shadowing I’ve been getting in my vision is more worrisome as I tend to freak out about anything to do with my eyes. I have no eye problems (other than wearing glasses) and I’d like to keep at least one body part in good shape for as long as possible if you know what I mean!!

I start the new medication on Monday, Dec. 17th but am writing this post to be read in February so I’ll add an update underneath so you know how it’s going.

Bipolar Disorder can be tricky to manage but with the right care, the proper medications and taking them at the right times, it can lead to a normal life. I’ve found the perfect balance between mania and depression. Now I’m able to function most days with the cooking and cleaning when my other health issues allow it and my poor husband can come home to dinner waiting most of the time. I feel more likely to work on a craft than when I was in a depressive crash, and while my sleep still isn’t the greatest, I’m not staying awake for days on end either.

Sometimes called Manic Depression, Bipolar Disorder causes extreme shifts in mood. People who have it may spend weeks feeling like they’re on top of the world before plunging into a deep depression. The length of each high and low varies greatly from person to person. If you are experiencing these symptoms, please see your doctor. There is help available and beyond that…

There is always hope!

Advertisements

6 thoughts on “Managing My Mental Illness

  1. I don’t know very much at all about bipolar disorder. But I did have a colleague from a job several years ago who I believe took Lithium for his manic depression. Weight gain was a part of it. He was a wonderful, funny, smart man who I liked a lot. I remember talking a little about his mental illness and the main thing I understood in talking with him was how much I really couldn’t understand. Depression isn’t feeling low. It’s more like feeling buried beneath piles of blankets in an isolated snow cave. (Or so I interpreted.) I appreciate your willingness to share your experiences. It makes a difference because it helps others to better understand and to see you as a person with a mental illness–not a mentally ill person. The distinction, I believe, is immense.

  2. Thank you for your thoughtful comments, Angela. Bipolar Disorder used to be called Manic Depressive Disorder so it sounds like that’s what your friend had. It can be described in so many different ways, and the way you interpreted it is a good one. I’m glad your friend had someone like you in his life…we’re not always that lucky to have a good listener!!

    I appreciate your distinction between a person with a mental illness and a mentally ill person. I agree…there is a very big difference and that’s the one we need to get across to others. I’m glad you can see between the two. 🙂

  3. Oh what a challenge you face, I truly feel for you. We both experience anxiety in our household, sometimes trending towards deep depression, but Bipolar Disorder is a far more challenging thing to manage. You might (or might not) be interested in a book by a young Australian man who suffers Manic Depression, it is “The Rapids” by Sam Twyford-Moore.
    I hope your new meds are much better for you.

  4. Thank you, Jan for the book recommendation. I’m in Canada, but if it’s on Amazon, etc. I’ll see if I can find it. My meds seem to be working well right now which is a relief. I hate feeling out of control!!

    I hope you find peace in your household. oxox

Your Comments Are Welcome!